Heparin Scare Hits Home

The FDA has recorded 62 deaths from allergic-style reactions that were related to recalled heparin batches. As a patient, one takes for granted that the drugs you are getting in a hospital setting.

All the talk about tainted heparin, a blood-thinner used in several medical situations, resurfaced earlier this week with media reports from the US—mainly the Food and Drug Administration (FDA)—and China disagreeing on what caused contamination of the drug partly made in China.

The FDA recorded 62 deaths from allergic-style reactions that were related to recalled heparin batches. The agency has not been able to say what exactly caused the issue, but suspicions fall on a contaminant it discovered in supplies of raw heparin from China.

The contaminant is a compound derived from animal cartilage and closely mimics heparin making its discovery in purity tests challenging. Germany also reported some adverse patient reactions after discovering the same contaminant.

While the focus has been on Changzhou SPL, a Chinese manufacturer of a heparin ingredient, the FDA sent a warning letter stating it was not of the opinion the firm did not have adequate systems for ensuring the raw materials it used were safe and any impurities were removed.

As anticipated, Chinese officials defended Changhzou SPL, and, at a news conference, said the problems linked to heparin could have occurred in the US and chronic conditions in some patients led to the severe reactions.

The Chinese are talking about visiting a Baxter International facility in Cherry Hill, NJ, to study heparin’s development and gather samples; Baxter International had some heparin that was recalled. The raw materials supplier was Scientific Protein Laboratories, a Wisconsin firm that owns Changzhou SPL and buys other raw heparin from additional suppliers in China.

While I certainly want to stay clear of any back-and-forth between the FDA and Chinese officials, I must admit I was somewhat unnerved by all this. Upon arriving in the St. Mary Medical Center emergency room with symptoms almost two years ago, one of the first drugs administered to me was heparin.

“When I read about all this, all I could think about is the times you were given heparin,’’ my wife, Susan, said to me.

“No kidding,’’ I answered. “You think that didn’t ring a bell with me as well?’’

Several weeks after my heart attack, when it was deemed necessary to place two additional Taxus stents in two of my heart’s arteries, I came back to the hospital room after the procedure and was promptly hooked up to a supply of heparin. For several hours, it was with me when I was allowed to walk, eat and every other part of my life. No doubt it was the right prescribed drug—given to prevent blood clots after the procedure–at the right time.

As a patient, however, one takes for granted that the drugs you are getting in a hospital setting are pure and exactly what the cardiologist has ordered. What raw materials are in the drug hardly crosses your thoughts given the situation.

Hopefully the heparin contaminant situation will be quickly solved and both medical practicioners and patients can rest a bit more easy.